PMRGCAuk

Paradoxical reaction to prednisolone? Help!

I've been posting on the LupusUK site for a while, but have what seems to be related to my response to prednisolone. It is so severe that I am now housebound, so I would love to hear from anyone with ideas, thoughts or experiences that might be relevant.

I was diagnosed with MCTD 2 years ago and began on 20mg prednisolone (and hydroxychloroquine). After several months, I began to taper down to 12 mg, and at this point, began to experience severe daily episodes of shaking, nausea, flushing and sweating. I quickly became very fatigued. Despite hospitalisation, no cause was found and I was advised to continue reducing pred. I did so over the next year or so, gradually reaching 4mg about 8 months ago.

During this period, my fatigue and weakness continued, and although the episodes of sweating etc eventually eased, they still recurred on minimal effort e.g. as little as walking round the block.

I suspected an adrenal problem, but was dismissed by my rheumy until I did a home test kit which showed low levels of cortisol on waking, and "subclinical" hypothyroidism. A synacthen test last month week showed that I indeed have adrenal insufficiency.

Here's the problem, though. My endocrinologist has said that the extreme fatigue and sweating episodes are a bit strange, as with a 4mg pred dose, my cortisol supplementation seems about right. He suggested trying to add just 1mg pred in case my symptoms are due to under-medication.

I did that last week - only to find the sweat/shake/nausea episodes returning immediately and with full force. Despite returning to 4mg the next day, I have been struggling even to get out of bed since.

Any idea about what on earth is going on? Or what should I do?

Thanks!

5 Replies
oldestnewest

Welcome! Hope someone has some ideas.

It has Just occurred to me - have you always been on the same brand of pred? Have you tried a different one? Or depot injections?

I don't entirely agree with the endocrinologist - yes, theoretically 4mg should be enough. Unless you aren't absorbing it typically. Or, is there something in the fillers that isn't agreeing with you?

1 like
Reply

You again! Yes, that filler issue is a possibility. As you say, the possibility that I am absorbing or metabolising it atypically seems well worth considering, even likely. But experience suggests that the enthusiasm of my docs to undertake any investigations beyond "Try this and see what happens" is highly limited.

Nevertheless, pred is also the only steroid I've ever taken, so trying hydrocortisone or some other steroid might be worth a try anyway.

X

Reply

I know - bad pennies always keep turning up ;-)

1 like
Reply

Are your blood sugars normal? I just wondered about steroid induced diabetes as well as an under active thyroid and inefficient Adrenal Glands combining to collapse you basically. This needs to be addressed with some urgency!

2 likes
Reply

I can't say what is going on, but am surprised your Endo only says to increase the Pred, by 1 mg. I was diagnosed, last May, with Addison's Disease, and after a dreadful time with Hydrocortisone, went back onto 4mg Pred. However, my Endo STRESSED that in any bout of feeling unwell, the Pred dosage was to be doubled. I am currently on 7mg as not feeling well and very stressed. Whilst nobody wants to up a dosage, ask your Endo if you could double your current dose. I wish you well.

2 likes
Reply

You may also like...